advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Hubbard, Nebraska, USA:

My six year old son has had type 1 diabetes for about two and a half tears and takes 9 units of NPH at breakfast, 10 units of NPH at bedtime and a sliding scale of Humalog at breakfast and supper. Lately, he has very high numbers (200 to 400+ mg/dl [11.1 to 22.2 mmol/L]). What do we do? Should we add another type of insulin to the mix or increase the Humalog?

Answer:

Very high numbers despite what seems a reasonable dosing of insulin that happens within a couple of years of diagnosis is usually the end of the honeymoon period. It sounds like your son's insulin dose needs to be increased. He may also benefit from using a different type of insulin that provides for better coverage during the day and night than NPH at breakfast and bedtime. There is a new type of insulin available, called Lantus (insulin glargine) that may be a great tool for your son to try. Talk with your son's diabetes team about different insulins and different dosing strategies to keep his blood sugars at target levels.

MSB

DTQ-20010610142550
Original posting 15 Jun 2001
Posted to Diagnosis and Symptoms

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.